Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 85, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 1998, 2:13 PM CDT for Ida County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 2:13 PM CDT (19:13 UTC)
- Expired
- Jun 20, 1998, 2:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Ida County, IA
The radar
The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 2:31 PM CDT | Hail 1.75 | Ida Grove, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3330 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
159 WUUS1 KFSD 201914 RRA SVRFSD IAC093-201945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 213 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN IDA COUNTY IN NORTHWESTERN IOWA * UNTIL 245 PM CDT * AT 212 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 48 MILES SOUTHEAST OF SIOUX CITY OR 10 MILES SOUTHWEST OF ARTHUR MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARTHUR AROUND 225 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:40 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 20, 10:40 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT SAT JUN 20 1998 CONVERGENCE ALG PREFRONTAL TROUGH HAS BEEN ENOUGH TO RELEASE MODERATELY CAPPED AND VERY UNSTABLE ENVIROMENT (-11 LI/2500 CAPE/150 CIN) OVER ERN CWA THIS MORNING REVEALED IN GOES SOUNDER AND OAX RAOB. BUSY WITH SVR WX THIS MRNG WITH NUMEROUS RPTS OF SVR HAIL OVER COTTONWOOD AND JACKSON COUNTIES. MAIN SFC BNDRY VERY SLOW TO SHIFT SE INTO NW IA...AND THIS WL BE PRIMARY CONCERN FOR POTENTIAL DEVELOPMENT MIDDAY INTO ERLY AFTN. THIS IS LARGE CONCERN WITH DIVERGENT RIGHT ENTRANCE REGION TO DRAG OVR SUSPECT REGION MIDDAY TO EARLY AFTN TO ADD TO BREAKING POTENTIAL. RUC II SLOW ON DVLPG MORNING ACTION...BUT SHOW EXPLOSIVE COVERAGE BY 21Z JUST SE OF AREA. LOOK FOR UPDT TO INCREASE STRENGTH OF WORDING FOR TSRA SE...AS WELL AS RAISE TMPS FOR FAR SE. OTHER FINE TUNING LKLY LTR THIS MORNING IN WRN ZNS. .FSD...NONE CHAPMAN
In the hours before
Special weather statement, Jun 20, 11:00 AM CDT, 3 hours 13 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SAT JUN 20 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A MOIST AND VERY UNSTABLE AIR MASS IS LOCATED AHEAD OF A COLD FRONT EXTENDING FROM CENTRAL MINNESOTA TO NORTHEAST NEBRASKA MIDDAY. THERE WAS A WEAK CAPPING INVERSION PREVENTING DEVELOPMENT OF THUNDERSTORMS OVER NORTHWEST IOWA THROUGH THE MORNING...BUT THE SUPERPOSITION OF THE DIVERGENT ENTRANCE REGION OF AN UPPER LEVEL JET STREAK WITH SIGNIFICANT LOW LEVEL CONVERGENCE ALONG THE BOUNDARY SHOULD BE ENOUGH TO ALLOW RAPID DEVELOPMENT OF THUNDERSTORMS OVER MUCH OF NORTHWEST IOWA EARLY THIS AFTERNOON. MNZ090-IAZ002-003-013-014-020>022-031-032-NEZ014-210500- JACKSON-BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-OBRIEN-OSCEOLA- PLYMOUTH-WOODBURY-DAKOTA- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...SPENCER... SPIRIT LAKE...STORM LAKE 1100 AM CDT SAT JUN 20 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP MIDDAY ALONG THE COLD FRONT FROM AROUND JACKSON MINNESOTA TO NEAR SIOUX CITY IOWA. THESE STORMS WILL LIKELY CONGEAL INTO A WELL DEFINED LINE AS THEY PROGRESS SOUTHEAST THIS AFTERNOON. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER NOON. SDZ067-070-071-MNZ071-072-080-081-089-097-098-IAZ001-012-NEZ013-210500- CLAY-LINCOLN-UNION-COTTONWOOD-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE- ROCK-LYON-SIOUX-DIXON- INCLUDING THE CITIES OF...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON... ROCK RAPIDS...SIOUX CENTER 1100 AM CDT SAT JUN 20 1998 FORECAST THROUGH MIDNIGHT: A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE...BUT NO SEVERE WEATHER IS EXPECTED. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038>040-050-052>066-068-069-210500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS- GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MC COOK-MINER- MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... SIOUX FALLS...YANKTON 1100 AM CDT SAT JUN 20 1998 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. CHAPMAN
Local storm report, Jun 20, 12:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1252 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0851 AM 5 SE DELFT MN .75 INCH HAIL
06/20/98 COTTONWOOD 5 WEST MOUNTAIN LAKE
0854 AM MOUNTAIN LAKE MN 1 INCH HAIL
06/20/98 COTTONWOOD
0859 AM LAKEFIELD MN 1.75 INCH HAIL
06/20/98 JACKSON
0915 AM 5 SW BERGEN MN .75 INCH HAIL
06/20/98 JACKSONLocal storm report, Jun 20, 12:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1252 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0851 AM 5 SE DELFT MN .75 INCH HAIL
06/20/98 COTTONWOOD 5 WEST MOUNTAIN LAKE
0854 AM MOUNTAIN LAKE MN 1 INCH HAIL
06/20/98 COTTONWOOD
0859 AM LAKEFIELD MN 1.75 INCH HAIL
06/20/98 JACKSON
0915 AM 5 SW BERGEN MN .75 INCH HAIL
06/20/98 JACKSONLocal storm report, Jun 20, 1:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
155 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0851 AM 5 SE DELFT MN .75 INCH HAIL
06/20/98 COTTONWOOD 5 WEST MOUNTAIN LAKE
0854 AM MOUNTAIN LAKE MN 1 INCH HAIL
06/20/98 COTTONWOOD
0859 AM LAKEFIELD MN 1.75 INCH HAIL
06/20/98 JACKSON
0915 AM 5 SW BERGEN MN .75 INCH HAIL
06/20/98 JACKSON
0928 AM 5 NE BERGEN MN 3 INCH HAIL
06/20/98 JACKSON
0930 AM 1 E MOUNTAIN LAKE MN .75 INCH HAIL
06/20/98 COTTONWOODLocal storm report, Jun 20, 1:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
155 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0851 AM 5 SE DELFT MN .75 INCH HAIL
06/20/98 COTTONWOOD 5 WEST MOUNTAIN LAKE
0854 AM MOUNTAIN LAKE MN 1 INCH HAIL
06/20/98 COTTONWOOD
0859 AM LAKEFIELD MN 1.75 INCH HAIL
06/20/98 JACKSON
0915 AM 5 SW BERGEN MN .75 INCH HAIL
06/20/98 JACKSON
0928 AM 5 NE BERGEN MN 3 INCH HAIL
06/20/98 JACKSON
0930 AM 1 E MOUNTAIN LAKE MN .75 INCH HAIL
06/20/98 COTTONWOODNearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.